Dr Praveen Tatavarthi has been a GP for 8 years. He works at St James Surgery in North East Essex CCG and uses Telephone Advice & Guidance to speak to consultants at East Suffolk and North Essex NHS Foundation Trust. In addition to local consultants, GPs in this area can also speak to neurology consultants from across the UK via the National Consultant Network.
Before Telephone Advice & Guidance was introduced in North East Essex, Dr Tatavarthi “used to write to a specialist for advice and it could take from a few days to a few weeks before I’d get a response back.”
Telephone Advice & Guidance is a better alternative as Dr Tatavarthi enjoys getting “instant advice” which he says is “reassuring to the patient and myself.”
Dr Tatavarthi “constantly [uses] Consultant Connect for advice about patient care.” He recommends the service to other GPs and says that using it has “avoided unnecessary referrals.” He also mentions that “consultants have taken personal responsibility to fast-track any OPD (Outpatient) referrals and have arranged further investigations.”
GP gets Advice & Guidance for elderly patient with Trigeminal Neuralgia
“One of my patients is an 88-year-old lady who suffers with Trigeminal Neuralgia and takes Carbamazepine. A few weeks ago, she collapsed and attended A&E. They found that she had low sodium levels and recommended to stop Carbamazepine. After being discharged, her pain returned and could not be controlled with Opioid Analgesia. This affected her mood and quality of life. In spite of stopping her Carbamazepine for six weeks, her sodium levels were still low. She was then diagnosed with SIADH in her urine and had a plasma osmolality test.”
Dr Tatavarthi suspected that the cause of SIADH was the Carbamazepine.
How Telephone A&G helped:
“I used Consultant Connect to get specialist telephone advice about alternative medication to Carbamazepine for my patient. I was connected to a neurologist from outside of our area. He was extremely helpful and informed me that, normally sodium levels improve within 2-4 weeks of a patient stopping Carbamazepine. As her sodium levels had not improved in that time, the neurologist did not think that the Carbamazepine was what caused her SIADH. So, he suggested referring her to an endocrinologist for further investigation.
He also recommended trying Carbamazepine again or Phenytoin as another option. However, he advised me that the side effects for an 88-year-old could be high but that it was also worth a try.
Following a discussion with the patient and her family, we agreed she would try Phenytoin. However, she had to stop the medication after two weeks due to side effects. With the neurologist’s advice, I felt confident enough to stop Phenytoin and try Carbamazepine again. Her symptoms improved within two weeks, there was no deterioration in her sodium levels and she was subsequently reviewed by an endocrinologist.”